|Year : 1976 | Volume
| Issue : 3 | Page : 6-9
Ophthalmic manifestations of the toxicity of Ethambutol
KC Mathur1, JS Sankhla2
1 Department of Tuberculosis and Chest Diseases, S.P. Medical College, Bikaner, India
2 Department of Ophthalmology, S. P. Medical College, Bikaner, India
K C Mathur
Department of Tuberculosis and Chest Diseases, S.P. Medical College, Bikaner
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Mathur K C, Sankhla J S. Ophthalmic manifestations of the toxicity of Ethambutol. Indian J Ophthalmol 1976;24:6-9
|How to cite this URL:|
Mathur K C, Sankhla J S. Ophthalmic manifestations of the toxicity of Ethambutol. Indian J Ophthalmol [serial online] 1976 [cited 2020 Nov 29];24:6-9. Available from: https://www.ijo.in/text.asp?1976/24/3/6/31289
Ethambutol is a very valuable drug in the treatment of tuberculosis,. Its use is becoming increasingly frequent in cases resistant to other anti-tubercular drugs. It is unrelated to any other previously known anti-tubercular drugs. With the exception of ocular complication in the form of retrobulbat neuritis, no other toxicity has been convincingly attributed to ethambutol in man.
Liebold described two types of retrobulbar neuritis namely :
(d) Central type of retrobulbar neuritis which is characterized by-(i) decrease in visual acuity (ii) presence of central scotoma (iii) loss of green and red colour vision.
(b) Peripheral type in which (i) there may be no fall in visual acuity (ii) there is constriction of peripheral field of vision (iii) and there is no loss of colour vision.
Toxicity develops usually after two months of its therapy. Its incidence is related to its dose.
The present study was undertaken in elderly patients to find out the incidenee of ocular toxicity of ethambutol using it in doses of 20 mg per kg body weight for varying period. This dose was preferred, as it is easy to calculate the number of tablets (200 mg each) a patient has to take every day.
| Material and Methods|| |
All the fifty patients of sputum positive pulmonary tuberculosis who were admitted to the T. B. Hospital, Bikaner during July to October, 1974 and getting ethambutol in doses of 20 mg per kg body weight as one of the antitubercular drugs for varying period were studied.
Clinical history was recorded. Duration of ethambutol therapy, visual symptoms and addiction to tobacco, alcohol and canabis indica were noted. Complete examination of the eye was done. Acuity of near and distant vision with and without correction, colour vision, perimetry, fundoscopy and retinoscopy were performed.
| Observations|| |
Fifty cases were initially examined in the present study, but three were excluded because of the presence of the opacity in media, namely in cornea (leucoma) or in the lens (cataract). Thus only forty seven patients were included in the study. Nine patients had defective vision for distance. Five of them had normal near vision and their defective distant vision was due to refractory error which was corrected with glasses and the other two patients who were above 45 years of age had defective neat vision (presbyopia) which was also corrected with glasses. In the remaining two patients there was defective vision both for distance and near, they were unable to identify red and green colours and there was central scotoma, while in one of these there was constriction of peripheral field of vision as an additional finding. Retinoscopy and fundoscopy were normal. These two cases manifested retrobulbar neuritis, in one it was of central type while in other it was of mixed type.
Apart from the above nine patients, one case had normal distant and near vision but his perimetry examination showed evidence of constriction of peripheral field of vision. This was interpreted as manifestation of peripheral type of retrobulbar neurities.
Thus in the present study of forty-seven patients three manifested retrobulbar neuritis (one each of central, mixed and peripheral type as detailed in [Table - 1]) giving the incidence of ocular toxicity as 6.3 perceat.
| Discussion|| |
The relation of certain drugs producing toxic amblyopia and optic neuritis is well known. Ethambutol, a well established antitubercular drug is known to produce retrobulber neuritis. The present study revealed that incidence of retrobulbar neuritis was 6.3% amongest 47 patients who took ethambutol for varying periods.
Bobrowitz and Liebold observed that the toxicity was directly proportional to the daily dose of the drug. It was reported to be 18% among patients on dosage greater than 35 mg per kg body weight 5 % among patients on 25 mg per kg body weight and 3 % among patient on 30 mg per kg body weight. The toxicity was negligible when the dose was 15 mg per kg body weight. Citron reported toxicity in 6 of patients who were on 25 mg per kg body weight. But no observation is available in the literature to the best of our knowledge on 20 mg per kg body weight. Therefore the present study was designed to study toxicity of ethambutol in dose of 20 mg./per kg body weight and with this the incidence of toxicity was 6. 3%
As mentioned above Liebold described two forms of retrobulbar neuritis namely (a) central and (b) peripheral. He further mentioned that peripheral type results usually after dosage above 30 per kg body weight. But in the present study in two of the three patients who suffered from retrobulbar neuritis there was evidence of involvement of peripheral fibres of optic nerve although the dose was 20 mg per kg body weight.
The incidence and nature of ocular toxicity with 20 mg per kg body weight in the present study shows that even this small dose of ethambutol is not safe and should be reduced. This was used because ethambutol is marketed in tablets containing 200 mg or 400 mg. It is therefore easy to calculate the number of tablets a patient has to take daily. Citron observed that optic nerve toxicity developed usually after two months of therapy. In the present study also it was observed that all these patients who had developed retrobulbar neuritis had taken the drug for more than two months.
It is therefore suggested that initial dose of 25 mg per kg body weight of ethambutol should be reduced after two months to a safer limit. As mentioned above this study has shown that even 20 mg per kg is not a safe dose after two months and it should be further reduced to a safer limit. But reduction in dose of this drug below 15 mg/kg body weight will be at the cost of efficacy and with the dose of 15 mg per kg toxicity is said to be negligible. This is a safe as well as effective limit. This is in line with the suggestions already made by the original manufacturer. The manufacturers further suggested that routine examination of the eye should be done during treatment. This could reveal abnormality before visual symptoms were evident. On the contrary Citron mentioned that routine visual test during treatment served no useful purpose, since it appeared that it failed to detect ocular toxicity before symptoms appeared. None of the patients in the present study complained of visual symptoms. Yet on examination signs of retrobulbar neuritis were present in three of them. It was only on examination that diminished vision, difficulty in reading, its inability to fully differentiate colours etc., was discovered. Periodical examination of the eye is therefore essential during the therapy. Patient should be warned to stop the drug, as soon as above symptoms are experienced otherwise the lesion may progress and recovery will be delayed The value of the detailed ophthalmic examination before and during ethambutol therapy is well established.
The manufacturers of ethambutol report spontaneous recovery from toxicity in many patients after the drug was stopped. The speed of recovery depends on the period for which ethambutol was continued after development of symptoms. The authors have similar observations in their clinical practice but this aspect of the toxicity was outside the scope of this present study.
| Summary|| |
The present study deals with the incidence of ocular toxicity among 47 sputum positive pulmonary tuberculosis cases getting ethambutol as one of the antitubercular drugs for varying periods. Complete ophthalmic examination including fundoscopy perimetry and retinoscopy was carried out. Evidence of retrobulbar neuritis was present in three (one each of central peripheral and mixed type) of them giving incidence of 6. 3 percent. These patients had taken ethambutol for more than two months. It is suggested that dose of ethambutol should be reduced to 15 mg per kg body weight after two months of therapy. It is also suggested that routine examination of eye should be undertaken before starting the therapy followed by periodic examination during therapy.
| References|| |
Bobrowitz, I. D. and Gokalnathan. K.S., 1965, Dis. Chest., 48,
Bobrowitz, I. D., 1966, Amer. N. Y. Acad. Sci.,
Citron, K. M., 1969, Tubercle London,
Kass, I., 1966: Tubercle London, 46,
Liebold, J. H., 1966, Amer. N. Y. Acad. Sci.. 135,
Pyle, M. M., Bfuetze, K. H., Pearlman, M. D. De La Huerga and Hubbli, R. H., 1966, Amer. Revs Resp Dis.,
[Table - 1], [Table - 2]